Have Medical Questions? Ask a Doctor Online!
Hello I believe I can help you with your concern
I am so sorry that your husband has been using these un-prescribed strong medications without your knowledge for so long.
I would like to ask a couple questions, so that I can better assist you tonight
What is the name of the muscle relaxer?
Is the Oxycodone fast or short acting?
And what are the dosages of the oxycodone and muscle relaxer?
I am checking on the markings on the pill. the other is not oxycodone but hydrocodone- the one with aceteminiphine.
No problem, take your time
the muscle relaxer has DAN on one side and 5513 on the other
Okay, let me look through my medication book real quick to identify it. May I ask what color it is?
Okay it is carisoprodol (SOMA)
the muscle relaxer is a large white round pill and the other is oblong or capsule shaped
The other being the Hydrocodone?
Or is he taking two different muscle relaxers?
So with the SOMA he wants to go with one 350mg pill 3 times a day for 3 days. Then take one 350mg SOMA pill twice a day for 3 days. Then he wants to take on 350mg SOMA pill once a day for 3 days, then he should be off it completely. This is considered a longer taper, but effective. Here is an example of it too
Now for the hydrocodone I would go slower with the taper
Yes the other is hydrocodone. Im not sure of the mg of either pill? Pardon my medical ignorance but what is SOMA??
SOMA is just a name for a common muscle relaxer, this is the muscle relaxer that he is taking currently.
You cannot split the hydrocodone, so this is one reason to go slow on the taper of it. I would continue with 2 tablets in the morning 1 in the afternoon and 2 tablets at night for 5 days. Then 2 tablets in the morning 1 in the afternoon, and 1 at night for 5 days. Then 1 in the morning, 1 at night, and 1 in the morning for 5 days. Then 1 in the morning, 0 in the afternoon, and 1 at night for 7 days. Then 1 in the morning only for 7 days, then after that he should be off it completely. This is the slow taper method, but I want to go the conservative approach with him since he has been taking these medications for so long and unprescribed.
Here is a good article and instructions advocating the slow tapering schedule as well.
In addition, I think your husband would get benefit going to a pain specialist, if he is in pain and that is why he needed these medications.
Are you still there?
Ok this has been so helpful and relieving for me!! I am feeling so many emotions and it is hard for me to wrap my mind around what he was thinking! I just am so cautious myself anytime I have been prescribed pain meds. I am so thankful I discovered this because our once successful business is not doing so well and his depression symptoms have gotten worse. There was another small blue pill that he said he was taking one a day for a while but he hasn;t taken it in over a week and he says he hasnt noticed any side effects. I kept telling him to be honest bc I didn't want to throw something out that we would need to taper him off. This pill brought me the mostgrief when I looked it up and found out it was morphine. I don't know the mg but its tiny round and dark blue. Should I keep this? I know how highly addictive this is...
If he has not had any side effects from the morphine after discontinuing for a week, then he should be fine and you can throw it out. Morphine is usually has a very short half-life and it has been well out of his system. Most likely the other pain medications he is on kept him from getting any withdrawal symptoms.
I am very sorry that you have been going through this, I can imagine how difficult it has been for you, but you are being very brave to stick by your husband and help him during this difficult time as well. I would encourage him to seek out a pain specialist and possibly counseling that can help address this addictive behavior.
These two books may also be able to help your husband with his worsening depression and addictive behavior.
Also, he really doesn't even suffer from physical pain- but he was approached at a vulnerable time- after losing his mom and throwing his back out, customer noticed he seemed to be in pain and told him he had something for that if he wanted it..and that's where the nightmare began...He foolishly thinks this guy is his friend- he says when he tells him that he's done and cleaning up his life he thinks this drug dealer/friend is going to simply say "OK". I am dumbfounded by this. It seems this guy built a so called friendship with my husband. I told him that is all part of the plan of a drug dealer!
Yes you are very right!! This is a drug dealer's Modus Operandi to try to be like a friend to their customers, so that people like your husband rely on him for the drugs. I would encourage him to see out counseling that specializes in addictive behavior to help him fully recover from this.
Wow, thank you so much for the article and book recommendations!! Once we discovered my husband had depression I did a ton of research on it and have learned a lot- we have polar opposite personalities so it was difficult, me being the extrovert who has no problem expressing my feelings, to relate to his depression. Educating myself helped me understand and empathize with his situation. I am looking forward to reading the books and articles you have recommended, Thank you so much for all this informative advice! I was desperate for some guidance! Should I expect any withdrawal symptoms? And I noticed you said tomorrow to do 2 in the morning (hydrocodone), 1 in the afternoon and 2 at night. This is what you want me to do after he has taken 3 in the morning and three at night for the last 2 days, right?
Yes I would like him to taper this way because he will have a constant supply of the medication in his system and as he slowly tapers down it will not effect his system as much, so therefore minimizing the withdrawal symptoms. He still may get some withdrawal symptoms regarding this issue, but they should be minor with this taper down method. I am always happy to help, the books i got you follow a Cognitive Behavioral Therapy (CBT) modality. CBT has a premise that your symptoms are caused by negative thoughts, so if we change your thought process to be more positive and objective as well, then your symptoms will lessen. This is the most evidence based therapy to effectively treat depression and addiction issues.
Is there anything else I can assist you with tonight?
Oh wow this CBT theory sounds interesting! My husband's thoughts have all been negative for quite a while now so that explains the worsening of his depression symptoms as his business situation progressively declined..the only question I have is do you have any recommendations as far as support for me as a wife? there is definitely a trust issue as I feel he is not the person I thought I married. i want to be supportive, yet wise and discerning, I am not sure how to do this:/
Well I definitely understand your trust issues that you have and it will take time for him to earn that trust again. I think if you read this techniques with him and work on these with him, then it will bring you two closer together once again. Also in addition to therapy, you both can go to couples counseling to help him better understand why his behavior was selfish and how he did not take your feelings into account when he started using these powerful medications. Here are a couple books that also may assist you with this, but I think couples therapy is a big necessity that you and him should consider because was a big issue that was damaging to your relationship and his psychological health
Also a couples therapist will help give you support too, so you do not feel like you are going through this alone
Ok, that is great advice and we went to one years ago that we really liked. Thank you, ***** ***** - you have no idea how much hope your advice has given me. I had no idea what to do and I told him I didn't feel I was equipped to deal with this. Now, thanks to you, I have a plan to share with him that will hopefully start replacing all those negative thoughts with positive ones! I initially googled some kind of narcotic crisis hotline and somehow I ended here. I am thankful! I hope you have a wonder night (or day, depending on your time zone:)!! Thank you!
Oh--Should I have questions throughout this process will your particular services be available to me??
Yes you can definitely reach me at anytime by putting "For DoctorZ only" before any question that your write and it will go straight to me.
Also you can use this link to my homepage too
ok, great! Thanks! You will definitely be receiving the highest possible rating from me!
Thank you for the compliments, I am very happy that I was able to help you and your husband with this and I hope he responds well to the treatment and that his tapering off goes well. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime.
Ok- that is good to know.
You are most welcome :) I hope you have a great rest of your night and a good weekend
You, too. Good night:)
Oh and also when you finish rating me, this chat will be sent as a link to your email, if it has not already, so you can always use it for future reference. And this chat will be saved in your JA account under My Questions, so you will have quick access to it at all times.